Contact: Cheryl Alementi
American Academy of Neurology
St. Paul, MN – Statin drugs can increase the risk of developing peripheral neuropathy, according to a study published in the May 14 issue of Neurology, the scientific journal of the American Academy of Neurology. Peripheral neuropathy results from damage to the peripheral nerves and causes weakness, numbness and pain in the hands and feet. Statin drugs are prescribed for millions of Americans to lower cholesterol.
People taking statins were 14 times more likely to develop peripheral neuropathy than people who were not taking statins, according to the Danish study. However, the overall risk of developing neuropathy is rare, said study author David Gaist, MD, PhD, of the University of Southern Denmark in Odense.
“The positive benefits of statins, particularly on reducing the risk of heart disease, far outweigh the potential risk of developing neuropathy,” Gaist said. “These findings shouldn’t affect doctor or patient decisions to start using statins. But if people who take statins develop neuropathy symptoms, they should talk with their doctor, who may reconsider the use of statins.”
For the population-based study, the researchers used a patient registry to identify all of the first-time cases of peripheral neuropathy with no known cause (such as diabetes) in Funen County, Denmark, over a five-year period. Each case was matched to 25 people of the same age and sex with no neuropathy as a control group. The use of statins was then determined for each group.
They identified 166 cases of first-time neuropathy with no known cause. Of those, 35 had a definite diagnosis, 54 were probable cases and 77 were possible cases. Nine of the people with neuropathy had taken statins. They had taken statins for an average of 2.8 years.
For those with a definite diagnosis of neuropathy, the statin users’ risk of developing neuropathy was 16 times higher than for the control group. When all cases of neuropathy were taken into account, the statin users’ risk of developing neuropathy was four times higher than the control group’s risk.
Taking statins for longer periods of time and taking higher doses of them increased the risk of developing neuropathy.
Statins lower levels of low-density lipoprotein (LDL) cholesterol by blocking the production of a liver enzyme used by the body to make cholesterol.
The American Academy of Neurology, an association of more than 18,000 neurologists and neuroscience professionals, is dedicated to improving patient care through education and research. For more information about the American Academy of Neurology, visit its web site at http://www.aan.com.
For more information contact: Kathy Stone, 651-695-2763
For a copy of the study contact: Cheryl Alementi at 651-695-2737